Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Pain in left side, taking Doxycycline for pelvic infection, history of hysterectomy due to cysts

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1997
Answered : 218 Questions
i am a 43 y/o female. i had a hysterectomy and one ovary 17 years ago and and the last ovary removed two years ago beacuse of cysts.

I have been having chronic pain on my lower leftside. the pain radiates across my lower back and up into my ribcage. It is so sever that I could not lay on my left side until I started the Doxycycline. For several days after starting the med I could lay on my leftside at night with NO pain. I am still on the medicine and the pain is back. Any idea what this could be? And what type of Dr. I should see?

last week I was placed on Doxycycline Hyclate for a pelvic infection.
Posted Mon, 7 May 2012 in Back Pain
Answered by Dr. Savita Mishra 20 minutes later

Thanks for your query.

Your lower abdomen pain is not a generalised kind of pelvic pain. A pelvic infection is more likely to be diffused lower abdominal pain with mild to moderate intensity and also accompanied by a low backache.

As your pain is more on left side and radiating to left lower back, I could also be related to spine which is common in conditions like a stress on spine due to heavy work, or slip disc, or conditions like scoliosis (wrong curvature), Osteoarthritis, or Osteoporosis.

You are anyway predisposed to Osteoporosis (decrease in bone minerals) due to lack of ovarian hormones. Moreover as your pain goes upto ribcage and it is not letting you sleep in a particular left posture, it seems fitting more in spine and bone related pain.

I would suggest to see an orthopedician and some tests like X-ray spine, bone densitometry may be done. If osteoporosis is proven, then you may be given Calcium and Vitamin D3 and some Analgesics and would be advised spinal exercises after a period of appropriate rest.

I think a transient relief with Doxycycline is just incidental as your pain has reverted back.

Another possible differential diagnosis is a Left Kidney Stone problem but that should not be related to posture and that possibility would be investigated if there is no spine problem found.

Hope I have answered your query, I will be available to answer your follow up queries.

Above answer was peer-reviewed by
Follow-up: Pain in left side, taking Doxycycline for pelvic infection, history of hysterectomy due to cysts 2 days later
I forgot to mention that I have been having pelvic bone pain that radiates down the back of my legs. Could this be my back as well?
Answered by Dr. Savita Mishra 15 minutes later

Thanks for the follow up query.

As I have already stated, your pain most likely is due to osteoporosis, in view of your reply that your pain in the pelvic bone is referred to the back of the legs, it is further supporting the differential diagnosis of Osteoporosis.

There is another possibility also which is also important to rule out, is Lumbar disc prolapse.

You should see an Orthopedician who will examine you clinically to rule out a spinal pathology and may get your X XXXXXXX spine and pelvis and bone densitometry which is a test to find out calcium in your bone.

I hope this answers your query.

Wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor